Wisconsin, 2021

Heavy Snow in Wisconsin, February 28, 2021

February 28, 2021 · NWS DLH · 6 events in 6 counties and zones

A Colorado Low exited the eastern slope of the Rockies and moved towards the Great Lakes producing snow across the region. Several key ingredients were expected to come together with this system including favorable moisture within the snow growth zone and strong signals for frontogenesis leading to enhanced lift.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A Colorado Low exited the eastern slope of the Rockies and moved towards the Great Lakes producing snow across the region. Several key ingredients were expected to come together with this system including favorable moisture within the snow growth zone and strong signals for frontogenesis leading to enhanced lift. Models struggled with the track of this system and, while snow was expected across the region, the heaviest snow ended up setting up across northwest Wisconsin as opposed to eastern Wisconsin. Very heavy snowfall rates were observed with a location in Burnett County receiving 7 inches of accumulation in about 3 hours. Snowfall totals of 6 to 10 inches were received with a high of 9.8 inches near Manitowish, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 28, 4:25 AM CST, 35 minutes earlier.

Area forecast discussion, Feb 28, 4:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
425 AM CST Sun Feb 28 2021

.DISCUSSION...(Today through Saturday)
Issued at 420 AM CST Sun Feb 28 2021

We continue to track a system that will bring accumulating snow to
portions of the Northland today, mainly over northwest Wisconsin.
Some intense snowfall rates are expected over Price county, which
has resulted in an upgrade to a Winter Storm Warning. The rest of
the forecast period will generally remain dry, with temperatures
well above average.

The main focus for the forecast period continues to be on an
upcoming system that will bring accumulating snow to portions of
the Northland today. An area of low pressure, currently located
over central Iowa, will track northeastward. On the northern
fringe of the surface low, some strong 850-700 mb frontogenetical
forcing along a theta-e gradient will build across northwest
Wisconsin later this morning, lasting into the early afternoon
hours. Model soundings indicate strong lift within a saturated
dendritic growth zone, resulting in efficient dendritic snow
development, and intense snowfall rates are possible. HREF
probability-matched mean values indicate snowfall totals in excess
of 6 inches over Price county, with probabilities of 4+" of snow
over 90% as well. Current radar is depicting a band of heavier
snowfall pushing into southern Pine county, which could also clip
southern Douglas county. With all of this said, we have made some
adjustments to the headlines to include Pine and Douglas in the
Winter Weather Advisory, with an upgrade to a Winter Storm Warning
for Price county due to the potential for accumulations of 6+".
Furthermore, some intense snowfall rates between 1 to 3 inch per
hour will be possible under the more intense snow bands. The snow
will gradually taper off from west to east this afternoon, with
the headlines ending at 22z/4 PM CST. Snowfall amounts between 3
to 6 inches are possible for the Winter Weather Advisory.

There will be yet another round of light snow for tonight/Monday
morning due to a mid-level shortwave trough that will pass through
the region quickly behind the surface low. We increased the QPF
amounts, resulting in additional snowfall accumulations of 0.5 up
to 1.5" over east-central Minnesota and northwest Wisconsin.

The rest of the week will likely remain dry, thanks to large
upper-level ridging over the Intermountain West states. High
pressure will build in for Monday, resulting in abundant sunshine.
Temperatures will remain cool Monday, with highs in the teens
above zero. Southerly return flow will build into the region as
the aforementioned high pressure system departs, resulting in
increased warm air advection. The general pattern for the rest of
the week will continue to see either zonal flow aloft, or a
ridging pattern to the west. The main result of this will be
warming temperatures for Tuesday, with high temperatures rising
into the lower to middle 40s. We did increase temperatures up for
the rest of the week after Tuesday, with high temperatures
continuing in the lower to middle 40s. Looks like there will be
plenty of melting of the current snowpack coming up this week!

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1137 PM CST Sat Feb 27 2021

An approaching low pressure system will bring snow to NW WI and
adjacent continues in NE MN this morning. VFR cigs in HYR are
expected to reduce to IFR and vsbys are likely to become LIFR as
bands of heavier snow move over the terminal. For DLH, cigs are
expected to remain LIFR until later in the morning. This is a result
of low stratus forming over Lake Superior. Elsewhere, conditions are
expected to be VFR/MVFR through the morning. Skies clear in the
afternoon, leading to VFR conditions for most terminals. The
exception will be INL, where MVFR vsbys are possible from light
snow moving through.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  26   3  17  10 /  40  90   0   0
INL  15  -8  13   5 /   0  40   0   0
BRD  23   7  20  12 /  20  70   0   0
HYR  30   8  19   5 /  90  90   0   0
ASX  31   9  19   8 /  90  80  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until noon CST today for WIZ001-006-007.

     Winter Weather Advisory from 7 AM this morning to 4 PM CST this
     afternoon for WIZ002>004-008.

     Winter Storm Warning from 7 AM this morning to 4 PM CST this
     afternoon for WIZ009.

MN...Winter Weather Advisory until noon CST today for MNZ038.

LS...None.
&&

DISCUSSION...JTS
AVIATION...JTS
Hazardous weather outlook, Feb 28, 3:45 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 AM CST Sun Feb 28 2021

MNZ010>012-018>021-025-026-033>037-010945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
345 AM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

Light snowfall accumulations are expected near Duluth this
morning from a larger storm system to the south. There's a small
possibility that this storm system could drift further north.

Another round of snow will cross tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
today and tonight to the National Weather Service.

WIZ002>004-006>009-010945-
Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 AM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect for Price County while
Winter Weather Advisories are in effect elsewhere today. Snowfall
accumulations of 5 to 7 inches are expected in Price County and 3
to 5 inches are expected elsewhere. Heavy snowfall rates are
likely this morning between 9 am and noon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
today and tonight to the National Weather Service.

MNZ038-WIZ001-010945-
Pine-Douglas-
345 AM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A winter weather advisory is in effect today with snowfall
accumulations of 1 to 3 inches expected. Higher amounts are
possible if the system drifts more to the north. Heavy snowfall
rates are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
today and tonight to the National Weather Service.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Ashland

When
February 28, 5:00 AM CST to 2:00 PM CST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Heavy Snow, Burnett

When
February 28, 7:00 AM CST to 12:00 PM CST
Where
Burnett forecast zone
Reported by
Trained Spotter
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Heavy Snow, Washburn

When
February 28, 7:00 AM CST to 2:00 PM CST
Where
Washburn forecast zone
Reported by
Public
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Heavy Snow, Sawyer

When
February 28, 7:00 AM CST to 2:00 PM CST
Where
Sawyer forecast zone
Reported by
Trained Spotter
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
February 28, 9:00 AM CST to 3:00 PM CST
Where
Iron forecast zone
Reported by
CoCoRaHS
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Heavy Snow, Price

When
February 28, 9:00 AM CST to 3:00 PM CST
Where
Price forecast zone
Reported by
COOP Observer
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944451, 944453, 944454, 944455, 944452, 944456.